Maine, 2009

Heavy Snow and High Wind in Maine, December 9 to 10, 2009

December 9 to 10, 2009 · NWS CAR · 17 events in 15 counties and zones

Intensifying low pressure tracking along the Maine coast to New Brunswick brought heavy snow to northern and eastern Maine. Strong winds developed along the Downeast coast in advance of the low.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Intensifying low pressure tracking along the Maine coast to New Brunswick brought heavy snow to northern and eastern Maine. Strong winds developed along the Downeast coast in advance of the low. Snow developed across the region through the morning and early afternoon hours of the 9th...continuing through the afternoon. The snow then ended...from south to north...through the evening of the 9th into the early morning hours of the 10th. Storm total snow accumulations across much of northern and eastern Maine ranged from 5 to 8 inches. Snow accumulations of 6 to 10 inches were common across the west-central highlands...where localized totals of up to 12 inches were reported. The snow briefly transitioned to a wintry mix across interior Downeast areas. Enough warm air reached the Downeast coast to allow the snow to eventually transition to all rain. The combination of heavy wet snow on trees and power lines along with the strong winds led to trees and power lines being toppled and power outages along the Downeast coast. The greatest impact was across Hancock county where nearly 4000 custromers lost power at various times...with the most significant outages in the Stonington and Deer Isle areas. Wind gusts of 50 to 60 mph were common along the Downeast coast...with a peak wind gust of 65 mph at West Quoddy.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Dec 9, 6:01 AM EST, 3 hours 59 minutes earlier.

Area forecast discussion, Dec 9, 6:01 AM EST, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
601 AM EST WED DEC 9 2009

.SYNOPSIS...
INTENSIFYING LOW PRESSURE WILL APPROACH LATER TODAY...THEN CROSS
THE REGION TONIGHT. THE LOW WILL EXIT THROUGH THE MARITIMES
THURSDAY THROUGH FRIDAY. GUSTY WINDS AND COLD TEMPERATURES WILL
THEN FOLLOW AND PERSIST INTO THE WEEKEND.
&&

.NEAR TERM /THROUGH TONIGHT/...
LOW PRESSURE TRACKING NORTHEAST ACROSS THE GREAT LAKES WILL DRAW
AN OCCLUDED FRONT NORTH TOWARD THE REGION TODAY. SECONDARY LOW
PRESSURE WILL INTENSIFY ALONG THE OCCLUSION TONIGHT WHILE THE
FRONT LIFTS ACROSS THE REGION. MODELS INDICATE STRONG ISENTROPIC
LIFT DEVELOPING ACROSS THE REGION THIS AFTERNOON AND CONTINUING
EARLY TONIGHT TO THE NORTH OF THE OCCLUDED FRONT AND INTENSIFYING
LOW ALONG WITH MID LEVEL FRONTOGENESIS. AT THE SAME TIME...LEFT
EXIT REGION JET SUPPORT WILL FURTHER ENHANCE LIFT LATER TODAY INTO
TONIGHT. THE COMBINATION OF STRONG LIFT AND ABUNDANT MOISTURE WILL
ALLOW PRECIPITATION TO EXPAND NORTHEASTWARD ACROSS THE FORECAST
AREA TODAY. TEMPERATURES WILL WARM ALOFT LATER TODAY THROUGH EARLY
TONIGHT...PARTICULARLY ACROSS CENTRAL/DOWNEAST AREAS.
HOWEVER...LOW LEVEL COLD AIR WILL BE SLOW TO ERODE DOWNEAST
PARTICULARLY INLAND FROM THE COAST. THUS...EXPECT PRECIPITATION TO
START IN THE FORM OF SNOW ACROSS CENTRAL AND DOWNEAST AREAS. THE
SNOW COULD BE HEAVY AT TIMES THIS AFTERNOON. PRECIPITATION WILL
THEN GRADUALLY TRANSITION TO A MIX OF SLEET AND FREEZING RAIN
LATER IN THE AFTERNOON AND EVENING. ENOUGH WARM AIR COULD REACH
THE COAST TO ALLOW PRECIPITATION TO EVENTUALLY TRANSITION TO ALL
RAIN THERE THIS EVENING. A SIGNIFICANT WINTRY MIX COULD OCCUR
ACROSS DOWNEAST AREAS...EVEN THE COAST...TODAY INTO TONIGHT.
ACROSS NORTHERN MAINE...GENERALLY EXPECT PRECIPITATION TO REMAIN
SNOW. THE SNOW COULD BE HEAVY AT TIMES ACROSS NORTHERN AREAS
TONIGHT IN THE VICINITY OF THE OCCLUSION AND INTENSIFYING LOW.
SNOW WILL CONTINUE ACROSS NORTHERN AREAS TONIGHT. PRECIPITATION
WILL DIMINISH ACROSS DOWNEAST AREAS LATER TONIGHT IN THE WAKE OF
THE OCCLUSION. COLDER AIR WRAPPING AROUND THE SYSTEM WILL ALLOW
ANY LINGERING PRECIPITATION TO TRANSITION BACK TO SNOW DOWNEAST
LATER TONIGHT. WINTER STORM WARNINGS REMAIN IN EFFECT ACROSS MOST
OF THE FORECAST AREA...WITH THE EXCEPTION OF THE DOWNEAST COAST
WHERE A WINTER WEATHER ADVISORY REMAINS IN EFFECT. STRONG WINDS
WILL ALSO DEVELOP IN ADVANCE OF THE OCCLUSION THIS AFTERNOON AND
CONTINUE INTO TONIGHT. ALONG THE IMMEDIATE COAST...WHERE THE BEST
MIXING WILL OCCUR...WINDS COULD GUST UP TO 50 TO 60 MPH FROM LATER
THIS AFTERNOON INTO TONIGHT WHERE A HIGH WIND WARNING REMAINS IN
EFFECT. ACROSS INTERIOR DOWNEAST AREAS...WINDS COULD GUST TO 30 TO
40 MPH LATER THIS AFTERNOON AND TONIGHT DEPENDENT ON THE EXTENT OF
MIXING WHICH OCCURS.
&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
STRONG CAA OCCURS LATER THURSDAY INTO FRIDAY AS THE LOW PRESSURE
PULLS OUT INTO THE MARITIMES. PRECIP WILL END RAPIDLY EARLY
THURSDAY IN THE NE CORNER OF THE STATE WITH PERHAPS ANOTHER INCH
OF SNOW POSSIBLE. CLOUDS WILL LINGER THROUGH THURS EXCEPT
DOWNSLOPE OF THE WESTERN MTS...MOSTLY IN THE GYX AREA. WINDS WILL
INCREASE FROM THE WEST...ESPECIALLY NEAR THE COAST. AN UPPER TROF
CROSSES THE FA DURING THURS NGT WITH AN INCREASED CHC OF SNOW
SHOWERS. ANY ACCUMULATIONS LIKELY TO BE MOSTLY UNDER AN INCH AND
BLOWN BY THE STRONG WINDS. THE WINDS WILL INCREASE FURTHER ON
FRIDAY AND BECOME MORE NORTHERLY...SPREADING CLOUDS BACK TOWARD
BGR DURING DAY. CAA CONTINUES WITH THE COLDEST AIR OF THE
SEASON...WITH HIGHS IN THE TEENS NORTH AND LOW 20S SOUTH. FLURRIES
ARE LIKELY IN MOST AREAS.
&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
COLD NW FLOW CONTINUES FRIDAY NIGHT INTO SATURDAY WITH CONTINUING
FLURRIES IN THE NORTHERN AND WESTERN MTS. TEMPS WILL COLDER YET ON
SAT WITH HIGHS IN TEENS EVERYWHERE EXCEPT ALONG COAST. HIGH
PRESSURE BUILDS DURING SATURDAY AND WINDS WILL FINALLY DIMINISH
SAT NGT...BUT NOT ENOUGH TO ALLOW TEMPS TO FREE FALL MUCH BLO
ZERO. IF HIGH MOVES OVER STATE MORE RAPIDLY, TEMPS COULD PLUMMET
ANOTHER 10 TO 20 DEGREES LOWER WITH FRESH SNOW PACK. EXPECTING
CLOUDS TO DIMINISH SUNDAY UNDER HIGH PRESSURE WITH WINDS ALSO
LIGHT. A SHORTWAVE APPROACHES SUNDAY NIGHT WITH THE RISK OF SOME
FLURRIES NORTH AND WEST. TIMING VARIES BETWEEN ECMWF AND GFS BY
ABOUT 12 HOURS ATTM. HAVE USED 15 PERCENT POPS FOR THIS SYSTEM.
COLD AIR REMAINS ENTRENCHED EARLY NEXT WEEK. AGAIN, TEMPS ON SUN
NGT AND MON NGT COULD END UP MUCH LOWER THAN CURRENT FORECAST WITH
LIGHT WINDS AND CLEAR SKIES. HAVE LEANED TOWARD GMOS FOR NOW.
MODELS NOW POINTING TOWARDS A LOW PRESSURE SYSTEM ON TUESDAY AS
THE NEXT POTENTIAL SIGNIFICANT SNOW MAKER IN THE FA.
&&

.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...
NEAR TERM: CONDITIONS WILL LOWER TO IFR/LIFR LEVELS ACROSS THE
REGION TODAY WITH DEVELOPING SNOW AND MIXED PRECIPITATION
EXPANDING NORTHEAST ACROSS THE FORECAST AREA. ACROSS DOWNEAST
AREAS THIS WILL OCCUR THIS MORNING...WITH CONDITIONS LOWERING
ACROSS NORTHERN AREAS THIS AFTERNOON. IFR/LIFR CONDITIONS WILL
OCCUR ACROSS THE ENTIRE REGION TONIGHT. STRONG WINDS AND WIND SHEAR
WILL ALSO BE A CONCERN THIS AFTERNOON INTO TONIGHT.

SHORT TERM: THE PRIMARY AVIATION HAZARDS THURSDAY MORNING WILL BE
MVFR CEILINGS...GUSTY NW WINDS UP TO 30 KTS AND OCCASIONAL SNOW
SHOWERS IN NORTHERN AND WESTERN MTS. MVFR CEILINGS WILL BE MORE
LIKELY IN THE NORTH AND WEST. THESE CONDITIONS WILL DISSIPATE SAT
NGT INTO SUNDAY WHEN HIGH PRESSURE BUILDS AND BRINGS VFR
EVERYWHERE.
&&

.MARINE...
NEAR TERM: WINDS WILL STEADILY INCREASE ACROSS THE WATERS
TODAY...REACHING STORM FORCE LATER THIS AFTERNOON. STORM FORCE
WINDS WILL THEN PERSIST THROUGH THE EARLY MORNING HOURS TONIGHT.
A STORM WARNING REMAINS IN EFFECT FOR THE WATERS TODAY INTO
TONIGHT. VISIBILITIES WILL BE REDUCED IN MIXED PRECIPITATION
TODAY...WITH RAIN CONTINUING INTO TONIGHT.

SHORT AND LONG TERM: EXPECT GALE CONDITIONS TO CONTINUE FROM THURS
INTO SUN. SHOULD BE ABLE TO DOWNGRADE TO SCA DURING SUNDAY AND
POSSIBLY DROP SCA BY LATE SUNDAY. FREEZING SPRAY WILL BE A PROBLEM
DURING THIS PERIOD.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 7 AM EST
     THURSDAY FOR MEZ001-002.
     WINTER STORM WARNING FROM 2 PM THIS AFTERNOON TO 3 AM EST
     THURSDAY FOR MEZ003>006.
     WINTER STORM WARNING FROM NOON TODAY TO 1 AM EST THURSDAY FOR
     MEZ010-011-031-032.
     WINTER STORM WARNING FROM 10 AM THIS MORNING TO 11 PM EST THIS
     EVENING FOR MEZ015>017.
     HIGH WIND WARNING FROM 1 PM THIS AFTERNOON TO 1 AM EST
     THURSDAY FOR MEZ029-030.
     WINTER WEATHER ADVISORY FROM 10 AM THIS MORNING TO 8 PM EST
     THIS EVENING FOR MEZ029-030.
MARINE...STORM WARNING FROM 1 PM THIS AFTERNOON TO 1 AM EST THURSDAY
     FOR ANZ050>052.

&&

NEAR TERM...NORCROSS
SHORT TERM...MWALKER
LONG TERM...MWALKER
AVIATION...NORCROSS
MARINE...NORCROSS/MWALKER
Hazardous weather outlook, Dec 9, 5:26 AM EST, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
526 AM EST WED DEC 9 2009

MEZ001-002-101200-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-
526 AM EST WED DEC 9 2009

...WINTER STORM WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 7 AM
EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER SNOW REPORTS WILL BE NEEDED TODAY AND TONIGHT.

MEZ003>006-101200-
NORTHERN SOMERSET-NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-
SOUTHEAST AROOSTOOK-
526 AM EST WED DEC 9 2009

...WINTER STORM WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 3 AM
EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER SNOW REPORTS WILL BE NEEDED TODAY AND TONIGHT.

MEZ010-011-031-032-101200-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PISCATAQUIS-
NORTHERN WASHINGTON-
526 AM EST WED DEC 9 2009

...WINTER STORM WARNING IN EFFECT FROM NOON TODAY TO 1 AM EST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE AND SOUTHEAST MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER SNOW REPORTS WILL BE NEEDED TODAY AND TONIGHT.

MEZ015>017-101200-
SOUTHERN PENOBSCOT-INTERIOR HANCOCK-CENTRAL WASHINGTON-
526 AM EST WED DEC 9 2009

...WINTER STORM WARNING IN EFFECT FROM 10 AM THIS MORNING TO 11 PM
EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE AND
SOUTHEAST MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER SNOW...ICE AND WIND REPORTS WILL BE NEEDED TODAY AND
TONIGHT.

MEZ029-030-101200-
COASTAL HANCOCK-COASTAL WASHINGTON-
526 AM EST WED DEC 9 2009

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 8 PM
EST THIS EVENING...
...HIGH WIND WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 AM EST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER SNOW...ICE AND WIND REPORTS WILL BE NEEDED TODAY AND
TONIGHT.

ANZ050>052-101200-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
526 AM EST WED DEC 9 2009

...STORM WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 AM EST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

GALE FORCE WINDS ARE EXPECTED THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NORCROSS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 heavy snow, 2 high wind. Local standard time, as filed.

Heavy Snow, Central Piscataquis

When
December 9, 10:00 AM EST to December 10, 12:00 AM EST
Where
Central Piscataquis forecast zone
Reported by
Trained Spotter
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 7 to 12 inches.

Heavy Snow, Southern Piscataquis

When
December 9, 10:00 AM EST to December 10, 12:00 AM EST
Where
Southern Piscataquis forecast zone
Reported by
Trained Spotter
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 7 to 11 inches.

Heavy Snow, Southern Penobscot

When
December 9, 10:00 AM EST to December 10, 12:00 AM EST
Where
Southern Penobscot forecast zone
Reported by
Trained Spotter
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 5 to 9 inches.

Heavy Snow, Interior Hancock

When
December 9, 10:00 AM EST to December 10, 12:00 AM EST
Where
Interior Hancock forecast zone
Reported by
Trained Spotter
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 5 to 8 inches.

Heavy Snow, Central Washington

When
December 9, 10:00 AM EST to December 10, 12:00 AM EST
Where
Central Washington forecast zone
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 5 to 8 inches.

Heavy Snow, Coastal Hancock

When
December 9, 10:00 AM EST to 8:00 PM EST
Where
Coastal Hancock forecast zone
Reported by
Trained Spotter
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 5 to 8 inches...before changing to all rain.

Heavy Snow, Coastal Washington

When
December 9, 10:00 AM EST to 8:00 PM EST
Where
Coastal Washington forecast zone
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 6 to 10 inches...before changing to all rain.

Heavy Snow, Central Penobscot

When
December 9, 12:00 PM EST to December 10, 1:00 AM EST
Where
Central Penobscot forecast zone
Reported by
Trained Spotter
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 5 to 8 inches.

Heavy Snow, Northern Washington

When
December 9, 12:00 PM EST to December 10, 1:00 AM EST
Where
Northern Washington forecast zone
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 5 to 8 inches.

Heavy Snow, Northern Somerset

When
December 9, 1:00 PM EST to December 10, 3:00 AM EST
Where
Northern Somerset forecast zone
Reported by
Trained Spotter
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 5 to 8 inches.

Heavy Snow, Northern Piscataquis

When
December 9, 1:00 PM EST to December 10, 3:00 AM EST
Where
Northern Piscataquis forecast zone
Reported by
Trained Spotter
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 7 to 11 inches.

Heavy Snow, Northern Penobscot

When
December 9, 1:00 PM EST to December 10, 4:00 AM EST
Where
Northern Penobscot forecast zone
Reported by
Trained Spotter
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 5 to 8 inches.

Heavy Snow, Southeast Aroostook

When
December 9, 1:00 PM EST to December 10, 4:00 AM EST
Where
Southeast Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 5 to 8 inches.

Heavy Snow, Northwest Aroostook

When
December 9, 2:00 PM EST to December 10, 4:00 AM EST
Where
Northwest Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 5 to 9 inches.

Heavy Snow, Northeast Aroostook

When
December 9, 2:00 PM EST to December 10, 4:00 AM EST
Where
Northeast Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 5 to 8 inches.

High Wind, Coastal Hancock

When
December 9, 4:00 PM EST to 11:30 PM EST
Where
Coastal Hancock forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Wind gusts of 50 to 60 mph combined with heavy wet snow on trees and power lines to topple trees and power lines. The downed power lines contributed to numerous power outages.

High Wind, Coastal Washington

When
December 9, 4:00 PM EST to 11:30 PM EST
Where
Coastal Washington forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Wind gusts of 55 to 65 mph combined with heavy wet snow on trees and power lines to topple trees and power lines. The downed power lines contributed to numerous power outages. A peak wind gust of 65 mph was measured at West Quoddy.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2009Every state in 2009This day in weather historyWarnings in Maine, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 203793, 203794, 203795, 203798, 203799, 203800, 203801, 203796, 203797, 203789, 203790, 203791, 203792, 203785, 203786, 203803, 203806.